Wednesday, April 14 2021
Home / Health / Anaphylaxis, Drug Allergy Reaction That Can Cause Death

Anaphylaxis, Drug Allergy Reaction That Can Cause Death

Are you a drug allergy sufferer? If yes, be alert at all times. This is because drug allergy does not only cause a reaction in the form of a red rash that feels itchy on the skin. Yes, this condition can also cause a deadly reaction called anaphylaxis.

Anaphylaxis is an acute multiorgan reaction caused by the release of chemical mediators from mast cells and basophils in the human immune system. This situation is a serious and potentially life-threatening allergic reaction.

Based on existing data, the mortality rate due to anaphylactic reactions ranges from 0.65–2%. This figure is indeed fairly low, but you must remain vigilant.

Signs and symptoms of anaphylactic reaction

The World Allergy Organization states that the anaphylactic reaction is divided into two, namely:




  • Immunologic anaphylaxis

This is an anaphylactic reaction mediated by IgE or non-IgE, for example IgG and immune complexes).

  • Non-immunologic anaphylaxis

It is a reaction of the phylaxis caused by the sudden rupture of mast cells and basophils in the absence of immunoglobulin (Ig) mediation.

Symptoms of anaphylaxis generally appear quickly, ie within 5-30 minutes after exposure to allergens. Symptoms that appear are generally felt in more than one part of the body. Symptoms that can be complained about include:

  • Difficulty breathing, wheezing, shortness of breath, chest pain, feeling of suffocation in the throat.
  • Difficulty swallowing.
  • Cough and hoarseness.
  • Itching in the mouth or throat.
  • Nasal congestion, runny nose, and sneezing.
  • It feels something is clogging the throat.
  • It feels like something is sticking to the tongue or the tongue feels full and heavy.
  • Swelling and itching of the skin, rashes, hives, redness, warmth appear.
  • Abdominal pain and cramps. Can be accompanied by nausea, vomiting, or diarrhea.
  • Swelling of the legs, hands, lips, eyes, and sometimes genitals.
  • Low blood pressure and poor blood circulation. Can appear as pale or bluish skin, weak pulse, dizziness or fainting.
  • Palpitations.
  • Shock and loss of consciousness.
  • Headache.
  • Metallic taste sensation in the mouth.
  • Anxiety.

 

All of the above symptoms can arise due to chemical mediators - usually histamine - which is released by mast cells and basophils. As a result there will be relaxation of smooth muscle in the digestive and respiratory systems, dilation of blood vessels (vasodilation), increased permeability of blood vessels, and stimulation of sensory nerve endings. In addition, there is also an increase in the production of mucus (mucus) and swelling in the respiratory tract.

Not only due to drug allergies

Anaphylactic reactions do not only occur in cases of drug allergies. This situation can also occur in cases of allergies to food, poisons, and insect bites.

Some of the factors that make a person at higher risk of experiencing anaphylactic reactions are:

  • Have allergies and get asthma.
  • Have a family history of anaphylaxis.
  • Have experienced anaphylaxis before.

Overcome before it's too late

Anaphylactic reactions have the potential to cause death. Therefore, someone who experiences it must be immediately taken to the hospital.

The first aid measures that can be performed on people who experience an anaphylactic reaction, namely:

  • Help patients breathe comfortably
  • If the patient has drugs (for example EpiPen), help him inject the drug.
  • Find out allergens, sources of triggers for anaphylactic reactions. If possible, keep the allergen away from the patient.

Medication Allergy Treatment

Usually doctors will give antihistamines that are recommended to inhibit the immune system reaction that is activated by the body during an allergic reaction. Meanwhile, corticosteroids can be used to treat inflammation due to more serious allergic reactions.

For those who have experienced anaphylaxis or severe drug allergic reactions, doctors will usually prescribe epinephrine injections. Unlike the case with someone who has a drug hypersensitivity reaction. Handling depends on how severe the condition of the patient. If the condition of the skin, eyes, and hair is severe, usually handling is similar to handling burns.

Death from anaphylactic reactions can occur in 10–20 minutes after exposure to allergens. Therefore, the above actions should be taken on the way to the hospital or while waiting for the ambulance to arrive.

Don't assume trivial drug allergies and anaphylactic reactions that can arise from it. Be vigilant, and try to keep away from exposure that can trigger complaints to yourself.





Subscribe to our e-mail newsletter to get interesting stuff receive updates.

How useful was this post?

(1 Not useful / 5 Very useful)


User Rating: 4.0/5 ( 1 votes)
Is a health and wellness enthusiast. In him free time, she loves to travel and taste different types of teas.

Check Also

Tension Headaches due to Stress? Get rid of it this way!

Tension Headaches due to Stress? Get rid of it this way!

Heavy workload in the office, busy activities, even personal problems can cause stress, which then …

0 Response

Leave a Reply

Your email address will not be published. Required fields are marked *